Nebraska, 2020

Flash Flooding and Flood in Nebraska, June 26 to 27, 2020

June 26 to 27, 2020 · NWS OAX · 7 events in 4 counties and zones

Scattered storms produced a couple of severe reports and led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered storms produced a couple of severe reports and led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 26, 5:19 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Jun 26, 5:19 PM CST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
619 PM CDT Fri Jun 26 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 236 PM CDT Fri Jun 26 2020

Weak frontal boundary at 2 pm was located just south of Lincoln
extending east to near Plattsmouth, then northeast toward
Atlantic. A few showers/sprinkles had developed along the front
before noon, and this trend continues into mid afternoon. No
lightning has been observed thus far. The boundary will continue
to be the focus for a few showers, and possible thunderstorms late
this afternoon as the front continues to slowly move toward the
NE/KS border by mid to late evening. CAMs suggest a storm or two
may pop along the front by about 5-7 pm, with scattered coverage
through the remainder of the evening. All of this activity will
be south of I80, with areas to the north likely remaining dry
tonight. SPC has our southern forecast area in a slight risk for
wind and hail and this seems reasonable. After midnight, there
remains a threat for scattered storms across southeast NE and
southwest IA. And again, some of these overnight storms could have
some hail, and it's possible that a few locations get more than
one or two storms, thus locally heavy rainfall will also be
possible, but flooding is not expected.

Previous forecasts indicated that Saturday would be mainly dry,
but models now appear to be latching onto a weak wave moving out
of the central Rockies. This is also what may help to energize the
overnight activity, but this wave could also still be present
Saturday, to at least bring a slight chance of showers/storms
along and east of the Missouri River.

Meanwhile, another upper wave moving out of the Rockies could
bring more storm chances to the area Saturday night into Sunday.
This may help push the previously mentioned frontal boundary
north, and thus there's at least a marginal risk of a stronger
storm south of I80 Saturday night as indicated by a few of the
CAMs, but confidence is not great.

After upper 80s on Saturday, highs head back into the lower 90s
probably through at least Wednesday. With dewpoints heading back
into the lower 70s, afternoon heat index values increase to 96 to
103, and while not hot enough for a heat advisory, we're probably
looking at several very muggy days with uncomfortable humidity.
There will also be occasional shower/storm chances in there, and
while continuous rain isn't expected, there will be at least a
daily 20-40% chance somewhere in our forecast every day next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 617 PM CDT Fri Jun 26 2020

VFR conditions will prevail for the TAF period. Rain and a
possible thunderstorm may pop up in the vicinity of KLNK but
should not impact the terminal. A weak frontal boundary has passed
through the area and may retreat northward. Due to this, winds
will be light and variable for most of the TAF period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...Fajman
Hazardous weather outlook, Jun 26, 8:33 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
933 PM CDT Fri Jun 26 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
933 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of southwest Iowa,
west central Iowa, east central Nebraska, northeast Nebraska, and
southeast Nebraska.

.DAY ONE...Tonight and Saturday

A thunderstorm watch is in effect until 4 am. Storms are currently
ongoing (930 PM) across the area. Storms so far have not met
severe weather criteria, but there is still potential for large
hail, strong gusty winds, and flash flooding. Storm development
should continue generally south of a line from Lincoln, Nebraska
to Red Oak, Iowa. Scattered storms are likely past midnight,
mostly south of Interstate 80. These storms could also contain
some hail and gusty winds.

A few non severe thunderstorms may linger early Saturday morning
into the afternoon.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Additional thunderstorms could develop across the area Saturday
night into Sunday as a frontal boundary lifts northward through
the region. There is a marginal risk of severe storms again
generally south of Interstate 80.

Hot and humid weather develops Sunday through the middle of next
week. Daytime highs will reach the 90s. When combined with
increasing dewpoints in the lower 70s, afternoon heat index values
could reach 96 to 103 for a few hours each afternoon through at
least Wednesday.

There will also be a daily chance of thunderstorms through the
period. While it won't be raining constantly, we are moving into
a typical summertime patter with occasional rain chances.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed tonight.

In the hours before

Special weather statement, Jun 26, 7:04 PM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
804 PM CDT Fri Jun 26 2020

IAZ080-270130-
Montgomery IA-
804 PM CDT Fri Jun 26 2020

...SPECIAL WEATHER STATEMENT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Oak, or 25 miles southwest of Atlantic, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Red Oak and Stanton.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Iowa.

LAT...LON 4101 9533 4112 9527 4110 9500 4090 9509
TIME...MOT...LOC 0104Z 290DEG 11KT 4106 9524

MEAD
Special weather statement, Jun 26, 7:37 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
837 PM CDT Fri Jun 26 2020

NEZ088-270200-
Jefferson NE-
837 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY
UNTIL 900 PM CDT...

At 837 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mahaska, or 20 miles northwest of Washington, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fairbury, Reynolds, Crystal Springs Campground, Buckley Creek
Recreational Area and Camp Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Nebraska.

LAT...LON 4001 9737 4015 9737 4016 9712 4000 9709
TIME...MOT...LOC 0137Z 259DEG 16KT 4003 9733

NICOLAISEN
Special weather statement, Jun 26, 8:04 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
904 PM CDT Fri Jun 26 2020

NEZ088-270230-
Jefferson NE-
904 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY
UNTIL 930 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Fairbury, or 16 miles north of Washington, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Diller, Endicott, Steele City, Rock Creek Station State Historical
Park and Camp Jefferson.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Nebraska.

LAT...LON 4011 9724 4019 9692 4000 9691 4000 9721
TIME...MOT...LOC 0204Z 259DEG 16KT 4006 9712

NICOLAISEN
Special weather statement, Jun 26, 9:22 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1022 PM CDT Fri Jun 26 2020

NEZ066-068-089-090-270345-
Otoe NE-Gage NE-Lancaster NE-Johnson NE-
1022 PM CDT Fri Jun 26 2020

...SPECIAL WEATHER STATEMENT...

At 1021 PM CDT, Doppler radar was tracking a line of thunderstorms
near Lorton, or 35 miles west of Tarkio, moving east at 20 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Nebraska City, Firth, Sterling, Cook, Talmage, Lorton, Adams and
Burr.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Iowa...and southeastern Nebraska.

LAT...LON 4054 9670 4067 9583 4061 9575 4059 9575
      4058 9578 4056 9577 4052 9601 4052 9607
      4051 9607 4044 9650
TIME...MOT...LOC 0321Z 281DEG 16KT 4062 9602

NICOLAISEN
Special weather statement, Jun 26, 10:05 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1105 PM CDT Fri Jun 26 2020

NEZ090-091-270430-
Johnson NE-Nemaha NE-
1105 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NEMAHA COUNTIES UNTIL
1130 PM CDT...

At 1104 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Peru to near Sterling. Movement was
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Auburn, Tecumseh, Peru, Sterling, Johnson, Nemaha, Brownville, Brock,
Elk Creek, Brownville State Recreation Area, 7 Miles South Of Auburn
and 8 Miles South Of Johnson.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Nebraska.

LAT...LON 4050 9640 4051 9569 4050 9568 4047 9569
      4046 9564 4043 9564 4042 9566 4034 9562
      4031 9566 4032 9561 4029 9555 4026 9556
      4026 9627
TIME...MOT...LOC 0404Z 292DEG 18KT 4048 9569 4046 9644

NICOLAISEN

The radar

The Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Johnson

When
June 26, 10:41 PM CST
Where
Johnson County, 0.69 mi N of Tecumseh
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.380, -96.180

Trained spotter reported hail of 1.25 inches.

Thunderstorm Wind, Johnson

When
June 26, 10:41 PM CST
Where
Johnson County, 0.69 mi N of Tecumseh
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.380, -96.180

Trained spotter reported estimated wind gusts of 60 mph.

Flash Flood, Nemaha

When
June 27, 12:49 AM CST
Where
Nemaha County, 2.54 mi W of Brock to 2.37 mi W of Brock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.480, -95.998

Law enforcement reported water over the road.

Flash Flood, Saline

When
June 27, 3:55 AM CST
Where
Saline County, 0.53 mi E of Shestak to 0.43 mi ESE of Shestak
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.530, -96.960

Emergency management reported water flowing across the highway.

Flood, Saline

When
June 27, 4:30 AM CST to 4:45 PM CST
Where
Saline County, 9.76 mi W of Clatonia to 9.67 mi W of Clatonia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.481, -97.015

River gage at Wilber operated by the Department of Natural Resources was above the rated flood stage for approximately 12 hours.

Flash Flood, Saline

When
June 27, 4:46 AM CST
Where
Saline County, 0.53 mi E of Shestak to 0.42 mi ESE of Shestak
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.530, -96.960

Emergency management reported ongoing flooding on the south bound lane of highway.

Flash Flood, Otoe

When
June 27, 5:00 AM CST
Where
Otoe County, 0.69 mi N of Talmage to 0.73 mi N of Talmage
Cause
Heavy Rain
Reported by
Public
Coordinates
40.530, -96.020

Public reported flooding of roads and cropland around Talmage, with measured rain of at least 5 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903906, 903908, 903896, 903897, 906616, 903898, 903905.